Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, April 17, 2019

April 17, 2019 · NWS TSA · 15 events in 6 counties and zones

Severe thunderstorms developed across northwestern Oklahoma and southern Kansas during the late afternoon of the 17th as a cold front moved into the area. These storms gradually developed east and southeast during the evening as the cold front pushed through the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across northwestern Oklahoma and southern Kansas during the late afternoon of the 17th as a cold front moved into the area. These storms gradually developed east and southeast during the evening as the cold front pushed through the Southern Plains. The thunderstorms produced damaging wind and hail up to quarter size as they moved across eastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 5:26 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 17, 5:26 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
626 PM CDT Wed Apr 17 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered convection ongoing will pose brief potential for
thunderstorms at terminals through the mid evening hours. Storm
coverage will increase in coverage across E OK by late evening and
spread eastward clearing western AR sites during early morning
hours. Widespread MVFR ceilings will persist w/ thunderstorm
impacts possibly lowering briefly into IFR levels. Ceilings
gradually rise Thurs w/ gusty northerly winds.

&&

.PREV DISCUSSION... /Issued 424 PM CDT Wed Apr 17 2019/

DISCUSSION...
Upper level wave with an associated surface low was positioned
over the Texas Panhandle this afternoon. A cold front extended
from the low through Central Kansas and Eastern Nebraska with a
dryline southeast of the low through West Central Texas. Over the
past hour storm initiation had begun along the cold front
underneath the surface low...moving to the northeast into
Northwest Oklahoma. East of these boundaries...the cap had eroded
across Western and Central Oklahoma...with a weakening trend
across Eastern Oklahoma and Northwest Arkansas. As of 3pm...the
stronger instability axis resided west of Interstate 35 with
surface CAPES greater than 3000 J/Kg.

Through this evening...thunderstorms are expected to continue to
develop along the cold front and move northeast as the boundary
shifts eastward toward Northeast Oklahoma. At the same
time...additional thunderstorm development is forecast along the
dryline in Central Texas moving east northeast toward Southeast
Oklahoma. A few elevated showers were common across the CWA this
afternoon...though the main thunderstorm development from dryline
development looks to push into the CWA mainly after 7pm and along
the frontal boundary mainly after 8-9pm.

Deep layer shear combined with steep mid level lapse rates will
allow for large hail of golf ball to tennis ball size to be
possible mainly through the evening hours with both the dryline
storms and cold front storms. The greater significant hail
potential looks to be with storms coming off of the dryline into
Southeast Oklahoma where stronger shear values were currently
located. Also through the evening hours...a tornado potential will
become possible. As the storms along the front move into
Northeast Oklahoma...the low level jet looks to be increasing with
increasing shear values along the front. Latest short term
guidance of updraft helicity values have begun to increase
northwest of Interstate 44 as the front moves into Northeast
Oklahoma. In response...there could be a window of quick spin-ups
along the boundary. Later into the overnight hours...the severe
potentials look to transition to more of a damaging wind threat
ahead of the front across the CWA. The frontal boundary looks to
be across Southeast Oklahoma into Northwest Arkansas around 12z
Thursday.

During the day Thursday...thunderstorm chances will remain
possible ahead of the front across Southeast Oklahoma and
Northwest Arkansas...with rain chances lingering back into parts
of Northeast Oklahoma before the upper level trof axis shifts east
of the CWA. Within upper level northerly flow...a secondary vort
max looks to drop through the region Thursday evening which could
allow for some additional light rain showers with the potential of
isolated thunder as it moves through. The greater potential for
this looks to be across parts of Northeast Oklahoma. Also during
the day...gusty northerly winds...cooler temperatures and drier
air will spread through the region with high temperatures in the
50s/60s possible Thursday.

Cooler...northerly winds and mostly clear conditions are forecast
Friday as surface high pressure moves through the Southern
Plains. Southerly winds and warmer temperatures are forecast to
return for the weekend in the wake of the departing surface high.
High temperatures look to warm back into the 70s/low 80s ahead of
the next shortwave and associated frontal boundary progged to move
into the Southern Plains Sunday night and Monday. Models continue
to differ on the details with this next system as the GFS holds
the frontal boundary over the region through the first part of
next week...while the ECMWF pushes the boundary through Monday
with a second wave moving into the Plains mid week. For now will
continue to side with persistence of small chance pops Sunday
night through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  66  44  68 /  80  20  20   0
FSM   60  65  45  67 /  80  40  10   0
MLC   57  67  45  68 /  80  30  10   0
BVO   51  66  41  68 /  90  10  20   0
FYV   56  61  39  63 /  90  40  10   0
BYV   56  60  41  63 /  80  50  10   0
MKO   55  66  44  67 /  80  30  20   0
MIO   52  63  41  65 /  90  20  10   0
F10   54  67  45  68 /  70  20  20   0
HHW   60  67  45  68 /  80  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Apr 17, 4:00 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Wed Apr 17 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Wed Apr 17 2019

...SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...After 6 PM for southeast Oklahoma and west central
            Arkansas, and after 10 PM for northeast Oklahoma.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...After 6 PM.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Far southeast Oklahoma and Parts of northeast Oklahoma.
	ONSET...After 6 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An elevated threat of severe thunderstorms remains across much of
eastern Oklahoma and western Arkansas through the overnight hours.
Two rounds of strong to severe thunderstorms are expected to
affect portions of the area, with early to mid evening storms in
southeast Oklahoma and west central Arkansas, followed by a
second round from late evening into the post-midnight hours across
northeast Oklahoma and northwest Arkansas.

During the late afternoon and early evening hours, severe
thunderstorms may develop along the dryline across parts of north
Texas and southern Oklahoma, moving northeastward into parts of
southeast Oklahoma and west central Arkansas through the evening.
These storms would have a high likelihood of being supercells and
posing mainly a very large hail threat, possibly as large as
baseballs. Locally damaging winds and an isolated tornado will
also be possible.

Late this evening and into early Thursday morning, an additional
round of strong to severe thunderstorms will affect mainly parts
of northeast Oklahoma and northwest Arkansas as a cold front moves
through the area. These thunderstorms are more likely to be linear
in structure, posing primarily a damaging wind threat. Low level
shear parameters could also favor fast developing, leading edge
tornadoes in some portions of the expected line of thunderstorms.

A locally heavy rainfall and isolated flash flooding threat will
also exist with both rounds of thunderstorms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The severe thunderstorm potential will wind down by Thursday
morning, with storms exiting to the east. A breezy day is expected
on Thursday behind a cold front, with northerly gusts to near 30
mph expected. A few showers and possibly an isolated thunderstorm
are possible during the evening across northeast Oklahoma, but
additional severe weather is not anticipated.

The next storm system and frontal boundary will bring unsettled
weather beginning Sunday night, continuing into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 17, 4:47 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CDT Wed Apr 17 2019

OKZ049-075-076-172315-
Latimer OK-Pushmataha OK-Le Flore OK-
547 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...CENTRAL
LATIMER AND WEST CENTRAL LE FLORE COUNTIES UNTIL 615 PM CDT...

At 546 PM CDT, a strong thunderstorm was located 3 miles southeast of
Tuskahoma, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Clayton...                        Talihina...
Red Oak...                        Albion...
Clayton Lake State Park...        Talimena State Park...
Bengal...                         Kiamichi...
Tuskahoma...                      Panola...
Summerfield...

LAT...LON 3447 9515 3453 9537 3501 9519 3488 9475
TIME...MOT...LOC 2246Z 207DEG 32KT 3460 9522
Special weather statement, Apr 17, 5:52 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
652 PM CDT Wed Apr 17 2019

ARZ029-OKZ072-076-180015-
Sebastian AR-Sequoyah OK-Le Flore OK-
652 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN...
SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES UNTIL 715 PM
CDT...

At 652 PM CDT, a strong thunderstorm was located near Poteau, moving
north at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Fort Smith...                     Poteau...
Barling...                        Pocola...
Roland...                         Spiro...
Arkoma...                         Panama...
Hackett...                        Bonanza...
Cameron...                        Moffett...
Fort Smith Regional Airport...    Jenny Lind...
Shady Point...                    Rock Island...
Central City...                   Scullyville...
Braden...                         Mill Creek...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 321 and 324.
 Interstate 540 between mile markers 8 and 14.

LAT...LON 3498 9459 3504 9473 3543 9456 3531 9419
TIME...MOT...LOC 2352Z 202DEG 32KT 3508 9463

The radar

The Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Le Flore

When
April 17, 6:03 PM CST
Where
Le Flore County, 2 mi WNW of Poteau
Measured
0.88 in hail
Reported by
Public
Coordinates
35.061, -94.653

Hail, Le Flore

When
April 17, 8:06 PM CST
Where
Le Flore County, 0.5 mi N of Octavia
Measured
1 in hail
Reported by
Public
Coordinates
34.527, -94.701

Thunderstorm Wind, Pawnee

When
April 17, 9:00 PM CST
Where
Pawnee County, 0.63 mi NNE of Pawnee
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
36.339, -96.797

Strong thunderstorm wind damaged the roof of a home, uprooted several trees, and blew windows out of two vehicles.

Thunderstorm Wind, Pawnee

When
April 17, 9:05 PM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Pawnee

When
April 17, 9:22 PM CST
Where
Pawnee County, 0.73 mi SSE of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.310, -96.466

Strong thunderstorm wind blew down power lines and snapped large tree limbs.

Thunderstorm Wind, Osage

When
April 17, 9:37 PM CST
Where
Osage County, 2 mi NNE of Wynona
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.577, -96.316

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Osage

When
April 17, 9:40 PM CST
Where
Osage County, 5 mi WNW of Barnsdall
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.598, -96.253

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Osage

When
April 17, 9:47 PM CST
Where
Osage County, 4 mi SSE of Okesa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.666, -96.102

Strong thunderstorm wind blew down several trees.

Hail, Washington

When
April 17, 10:01 PM CST
Where
Washington County, 1.18 mi ESE of Bartlesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.746, -95.979

Thunderstorm Wind, Washington

When
April 17, 10:04 PM CST
Where
Washington County, 0.23 mi E of Bartlesville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.750, -95.996

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Washington

When
April 17, 10:05 PM CST
Where
Washington County, 1.35 mi ENE of Bartlesville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.755, -95.976

Strong thunderstorm wind caused significant damage to park equipment, and damaged gutters and the roofs of homes.

Thunderstorm Wind, Washington

When
April 17, 10:05 PM CST
Where
Washington County, 4 mi SSE of Dewey
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.746, -95.902

Strong thunderstorm wind snapped power poles and large tree limbs.

Thunderstorm Wind, Washington

When
April 17, 10:10 PM CST
Where
Washington County, 2.55 mi ENE of Copan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.910, -95.885

The Oklahoma Mesonet station near Copan measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Nowata

When
April 17, 10:15 PM CST
Where
Nowata County, 3 mi E of Lenapah
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.850, -95.576

Strong thunderstorm wind blew off portions of the roofs of several barns and outbuildings, and uprooted trees.

Thunderstorm Wind, Craig

When
April 17, 10:45 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station near Vinita measured 58 mph thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817028, 817132, 817133, 817135, 817136, 817138, 817139, 817140, 817142, 817143, 817144, 817145, 817146, 817147, 817149.